1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Metformin question

Discussion in 'Newly Diagnosed' started by Jaxx01, Nov 7, 2012.

  1. Jaxx01

    Jaxx01 Type 1 · Well-Known Member

    Messages:
    294
    Likes Received:
    224
    Trophy Points:
    83
    I'm only on 500mg a day at the moment but I posted the other day about a tummy bug I had. I stopped the metformin that day and was fine yesterday so felt well enough this morning to take my metformin again as usual.. Well I'm back to the same situation I was the other day :( I've been taking it for three weeks with no side effects. Do you think this could be caused by them or am I just really unfortunate to have two stomach bug in quick succession lol
     
  2. Grazer

    Grazer · Well-Known Member

    Messages:
    3,109
    Likes Received:
    148
    Trophy Points:
    103
    This is a known side effect of metformin. Can come on after a while. If it continues, ask your doctor for metforminSR (slow release) which doesn't normally have the same effect. The doctor doesn't give it to us unless we ask because its a tad more expensive.
     
  3. Jaxx01

    Jaxx01 Type 1 · Well-Known Member

    Messages:
    294
    Likes Received:
    224
    Trophy Points:
    83
    Thank you! Argh I can't go through this everyday :( it's horrid :( just seemed odd that it took 3 weeks to come out x
     
  4. paragliderpete

    paragliderpete · Well-Known Member

    Messages:
    179
    Likes Received:
    5
    Trophy Points:
    38
    Hi It might be worth trying to change how you take your tablets. If you are taking them before you eat, try taking them when you have just finished your meal, or even part way through. This simply change has helped many. I find that when I take my metformin, I have to keep the carb content of that meal as low as possible , otherwise it will upset my stomach.
    I also find that every now and then they will upset my stomach for no apparant reason, will last for a couple of days then settle down again.
    If the above simple tricks don't help, then as grazer said , ask your doctor to put you on the slow release variety, My suggestions about when you take them will still hold good for the sr type
     
  5. Jaxx01

    Jaxx01 Type 1 · Well-Known Member

    Messages:
    294
    Likes Received:
    224
    Trophy Points:
    83
    Ooh thanks for the tip!! I take it with my breakfast which is normally porridge as it said on the packet to take in the morning but I might try taking with my evening meal? Which tends to be lower carb. Thanks guys
     
  6. paragliderpete

    paragliderpete · Well-Known Member

    Messages:
    179
    Likes Received:
    5
    Trophy Points:
    38
    Hi I would suggest that you change your breakfast to lower carbs rather than taking you meds at night. The standard form of Metformin is fast acting and will be at its most effective a few hours after taking it. To take it before you go to bed will means that its working whilst you are fasting and are asleep.
    It might be worth asking your gp to slit your meds to 250mg twice a day say at breakfast and evening meal
     
  7. GraceK

    GraceK · Well-Known Member

    Messages:
    1,835
    Likes Received:
    50
    Trophy Points:
    68

    Is Metformin a carb-blocker of some kind? Because there has to be some reason why it affects some people badly and not others. I've had no problems with it at all but I did start LCHF diet at the same time as I started the Metformin. It would be good if others who've had toilet issues with it could let us know if they're low carbers or not? Anyone? :)
     
  8. paragliderpete

    paragliderpete · Well-Known Member

    Messages:
    179
    Likes Received:
    5
    Trophy Points:
    38
    hi Grace, My understanding is that metformin has two functions, it improves insulin sensitivty in your cells and slows down the bodies absorbtion of carbohydrate. Its this second action that causes the stomach upsets. I think some of the bio chemists on the forum will be able to explain the full process. The bottom line is the more carb in a meal the bigger the reaction i.e the bigger the stomach upset. Thats assuming you have a reaction to Metformin many people do not
     
  9. BioHaZarD

    BioHaZarD Type 2 · Well-Known Member

    Messages:
    771
    Likes Received:
    18
    Trophy Points:
    58

    I started LCHF at the same time as metformin, I had toilet issues. I don't think it's a carb blocker, it's an appetite surpressor as well as other things.
     
  10. orchidlady

    orchidlady · Well-Known Member

    Messages:
    85
    Likes Received:
    20
    Trophy Points:
    28
    Glad someone posted this question, I started on Metformin a couple of weeks ago and only now getting side effects, feeling really sick especially in the afternoon. Don't know why I am bothering, now completely lost my appetite ,did not even take last night pill as had nothing to eat, heard it was really bad to take on an empty stomach. And after all this not even started to make a difference sill reading in the mid teens. Sorry for the rant :eek:(
     
  11. Hobs

    Hobs Type 2 · Master

    Messages:
    11,786
    Likes Received:
    95
    Trophy Points:
    138
    Metformin belongs to a class of drugs known as biguanide medications and works in several ways.
    The tablets reduces the amount of sugar made by the liver, limits the amount of sugar absorbed into the body from the diet, and makes insulin receptors more sensitive so helping the body respond better to its own insulin.

    All of these effects above cause a decrease in blood sugar levels, so if you are able to stick with it, you should be better for it.
     
  12. revenant

    revenant · Newbie

    Messages:
    3
    Likes Received:
    0
    Trophy Points:
    21
    I'm on maximum dose metformin SR (4 tablets a day). Metformin has never given me stomach upsets but the laxative effect - especially of the regular metformin - was alarming at first. SR is better but still mildly laxative. Don't be surprised when the inert tablet material carrying the metformin pops out of the oither end still whole. No one warns you about that. It's not a problem, just a bit weird.
     
  13. GraceK

    GraceK · Well-Known Member

    Messages:
    1,835
    Likes Received:
    50
    Trophy Points:
    68
    Gawd ... that's a new one on me. Learn summat new every day on this forum. :lol: :lol:
     
  14. Defren

    Defren · Well-Known Member

    Messages:
    3,106
    Likes Received:
    37
    Trophy Points:
    68
    No, it's not a carb blocker, it is a well known appetite suppressant, it decimated my appetite for a while, but I didn't have any other symptoms. I am still on the bog (no pun intended) standard ones and never have an issue.

    I would speak with your GP and ask for the slow release version, I would also advise you take your Metformin with a meal.

    Good luck.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook